possible chemotherapy drug reaction

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
ropergal
Guest
Posts: 1
Joined: Sat Feb 27, 2010 11:03 pm
Gender: Female

possible chemotherapy drug reaction

Postby ropergal » Sat Feb 27, 2010 11:29 pm

My husband was diagnosed with lymphoma in late 2007, was given RCHOP chemothereapy from December4- March 19 (every 3 weeks). He did very well during treatment and the cancer is gone. However, it has now been 2 years since treatment and he has not regained his stamina to work or function. He has regained muscle and strength, but gives out when trying to lift or even do small chores.
Before chemo, he was healthy and could work all day; even during chemotherapy.
He recently had a muga(?) test that said his heart muscle was good (64%), then a ecg stress test came back fine.
He has hardly ever taken medications, and is normally very healthy; but he now has constant muscle pain throughout, especially the back and legs. His neck now looks like a person taking steroids but has no lumps.
We are stumped as to what to check for...could this be a prolonged reaction to the chemo drugs (RCHOP), as his oncologist says it is unusual for it to take this long to bounce back?

User avatar
Dr.M.Aroon kamath
Medical Doctor
Posts: 1340
Joined: Mon Sep 28, 2009 11:20 am
Gender: Male
Location: Salalah, Sultanate of Oman.

Re: possible chemotherapy drug reaction

Postby Dr.M.Aroon kamath » Sun Mar 14, 2010 8:46 pm

Hi ropergal,
Your description of your husband's illness seems to suggest a Paraneoplastic syndrome.

Paraneoplastic syndromes are uncommon.Paraneoplastic syndromes may be defined as remote effects of a cancer unrelated to metastasis(non-metastatic systemic effects). Some of them are believed to be as a result of an auto-immune reaction(production of auto-antibodies).Others may be due to production of certain physiologically active molecules by the tumors(hormones,pro-hormones,other peptides,enzymes etc).

A number of Paraneoplastic syndromes have been described in relation to lympho-reticular malignancies.They may present before, during or following the treatment of a malignancy.

Paraneoplastic disorders may involve any part of the nervous system(central or peripheral - of which, peripheral neuropathies are among the most common.

Some of the paraneoplastic syndromes that need a mention are...
- Paraneoplastic Subacute Sensory Neuronopathy/paraneoplastic encephalomyelitis (PEM),
- Paraneoplastic Neuromyotonia,
- Paraneoplastic Demyelinating Neuropathies,
- Paraneoplastic Motor Neuron Disease,
- Paraneoplastic Vasculitic Neuropathy &
- Paraneoplastic Autonomic Insufficiency.

Your husband needs to be investigated to exclude the possibility of his complaints being due to one of these paraneoplastic syndromes(thorough neurologic exam, testing for 'Antineuronal Antibodies' etc). Your oncologist will be in a better position to guide you in this regard.
Best wishes!
Dr.M.Aroon Kamath
MB BS, MS, FRCS(Edinburgh)


Return to “Lymphoma”



Who is online

Users browsing this forum: Google Adsense [Bot] and 4 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.